Alert archive / Kansas / Heat Advisories in 2012

Heat Advisory 2, NWS Topeka, KS

June 25, 201221 counties in Kansas

NWS Topeka, KS issued this heat advisory at Jun 25, 2012, 3:18 AM CDT for 21 counties in Kansas. It took effect at Jun 25, 2012, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2012, 3:18 AM CDT (08:18 UTC)
In effect from
Jun 25, 2012, 1:00 PM CDT
Expired
Jun 25, 2012, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS
All 21 counties

Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WWUS73 KTOP 250818
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
318 AM CDT MON JUN 25 2012

KSZ008>010-020>024-026-034>040-054>056-058-059-260100-
/O.NEW.KTOP.HT.Y.0002.120625T1800Z-120626T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-
JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
318 AM CDT MON JUN 25 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

* TEMPERATURE...AFTERNOON HEAT INDICES ARE FORECAST TO BE BETWEEN
  103 AND 107 DEGREES. 

* IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...PERSONS OUTSIDE COULD
  SUFFER FROM HEAT EXHAUSTION AND POTENTIALLY HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO
COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS
105 DEGREES OR GREATER. PERSONS ARE ADVISED TO AVOID PROLONGED
WORK IN THE SUN...OR IN POORLY VENTILATED AREAS. ALSO KEEP PLENTY
OF LIQUIDS ON HAND AND TRY TO STAY IN AN AIR CONDITIONED
ENVIRONMENT.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY...CALL 9 1 1.

&&

$$

WOLTERS
2 follow-up statements
385 
WWUS73 KTOP 251804
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CDT MON JUN 25 2012

KSZ008>010-251915-
/O.CAN.KTOP.HT.Y.0002.000000T0000Z-120626T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-
INCLUDING THE CITY OF...MARYSVILLE
104 PM CDT MON JUN 25 2012

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE HEAT
ADVISORY. 

WITH HEAT INDEX VALUES EXPECTED TO REMAIN AT OR BELOW 100 DEGREES
ACROSS REPUBLIC...WASHINGTON...AND MARSHALL COUNTIES THE HEAT
ADVISORY HAS BEEN CANCELLED. VERY WARM TEMPERATURES WITH HEAT
INDICES NEARING 105 DEGREES ARE EXPECTED TO RETURN TO THE AREA ON
TUESDAY.

$$

KSZ020>024-026-034>040-054>056-058-059-260100-
/O.CON.KTOP.HT.Y.0002.000000T0000Z-120626T0100Z/
CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-
GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
104 PM CDT MON JUN 25 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TEMPERATURE...AFTERNOON HEAT INDICES ARE FORECAST TO BE 
  BETWEEN 103 AND 107 DEGREES. 

* IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...PERSONS OUTSIDE COULD 
  SUFFER FROM HEAT EXHAUSTION AND POTENTIALLY HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO
COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS
105 DEGREES OR GREATER. PERSONS ARE ADVISED TO AVOID PROLONGED
WORK IN THE SUN...OR IN POORLY VENTILATED AREAS. ALSO KEEP PLENTY
OF LIQUIDS ON HAND AND TRY TO STAY IN AN AIR CONDITIONED
ENVIRONMENT.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$
896 
WWUS73 KTOP 260059
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT MON JUN 25 2012

KSZ020>024-026-034>040-054>056-058-059-260200-
/O.EXP.KTOP.HT.Y.0002.000000T0000Z-120626T0100Z/
CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-
GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
759 PM CDT MON JUN 25 2012

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

TEMPERATURES HAVE COOLED AFTER THEIR AFTERNOON HIGHS TO ALLOW THE
OPPRESSIVE HEAT TO SUBSIDE.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Jun 25, 3:03 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 25, 3:03 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 AM CDT MON JUN 25 2012

.DISCUSSION...
THE HEAT CONTINUES TO BE THE MAIN FOCUS OF THE FORECAST WITH THIS
HEAT WAVE EXPECTED TO LAST THROUGH MUCH OF THE WORK WEEK. AS
EXPECTED THE 07Z WATER VAPOR IMAGERY SHOW AN AMPLIFIED PATTERN WITH
AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL PLAINS. AT THE
SURFACE...A WEAK COLD FRONT WAS JUST NORTH OF THE AREA WITH EASTERLY
WINDS ACROSS NORTHERN MO AND SOUTHEASTERN NEB.

FOR TODAY THE WEAK FRONT SHOULD MOVE INTO THE FORECAST AREA SLOWLY
AND MAY PUSH INTO CENTRAL KS BY THE END OF THE DAY. WHILE TEMPS ARE
LIKELY TO BE SLIGHTLY COOLER IN EASTERN KS BECAUSE OF THE
FRONT...MOISTURE WILL LIKELY POOL JUST BEHIND THE BOUNDARY AS IT
SLIPS WEST. ACROSS NORTH CENTRAL KS WHERE 850 TEMPS ARE PROGGED TO
BE 26 TO 28C...HIGHS ARE LIKELY TO BE IN THE TRIPLE DIGITS AGAIN.
BASED ON THIS HEAT INDICES ARE FORECAST TO BE IN THE 103 TO 107
RANGE TODAY AND WILL ISSUE ANOTHER HEAT ADVISORY. DID CONSIDER
WHETHER TO ISSUE A HEAT WARNING BASED ON THE POTENTIAL FOR 4 OR 5
DAYS OF THIS HEAT. THE MAIN CONCERN COMES TUESDAY AND WEDNESDAY WHEN
THE NAM REALLY MIXES DOWN SOME VERY DRY AIR. THIS MAY CAUSE HEAT
INDICES TO COOL TO FALL BELOW THE DRY BULB TEMP. THEREFORE WILL WAIT
AND SEE HOW THE DEWPOINTS BEHAVE ACROSS WESTERN KS TODAY TO GET A
SENSE WHAT THEY MIGHT DO IN PRECEDING DAYS. BY WEDNESDAY MUCH IF NOT
ALL OF THE FORECAST AREA COULD BE DEALING WITH TRIPLE DIGIT TEMPS AS
THE NAM AND ECMWF BRING THE THERMAL RIDGE WITH 850 TEMPS APPROACHING
30C OVER THE AREA. HAVE TRENDED THE FORECAST UP A DEGREE OR TWO FOR
WEDNESDAY...THURSDAY AND FRIDAY TO REFLECT THIS.

THE GFS AND ECMWF SHOW THE UPPER RIDGE BREAKING DOWN BY THURSDAY
NIGHT WITH THE POTENTIAL FOR SOME SHORTWAVE ENERGY TO MOVE BY TO
THE NORTH OF THE FORECAST AREA. CONFIDENCE IN PRECIP CHANCES IS LOW
SINCE FORCING FOR PRECIP CONTINUES TO APPEAR TO BE MESO SCALE IN
NATURE. NEVERTHELESS WILL CONTINUE WITH A SLIGHT CHANCE FOR PRECIP
THURSDAY NIGHT NEAR THE NEB STATE LINE AND THE OVER MUCH OF THE AREA
FOR FRIDAY THROUGH SATURDAY. WITH THE LOWER HEIGHTS TEMPS ARE
EXPECTED TO BE COOLER WITH HIGHS IN THE 90S FOR SATURDAY AND SUNDAY.

WOLTERS

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE. WEAK COLD FRONT NOT FAR NORTH OF THE
TERMINALS SHOULD PASS THROUGH BY 19Z WITH PERSISTENT ENE WINDS
DEVELOPING. TIMING ON THIS PERSISTENT WIND IS NOT CERTAIN...AND
LIGHT AND VARIABLE WINDS LIKELY FOR MUCH OF THE PRECEDING SEVERAL
HOURS. LLWS AROUND 10Z STILL APPEARS UNLIKELY.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1PM TIL 8PM TODAY FOR
KSZ008>010-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jun 24, 7:29 PM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SUN JUN 24 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-260030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
729 PM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Heat Advisories in Kansas, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.